Lifesaving Naloxone For Our CommunitySMD
With opioid deaths on the rise in the United States (more than any other developed nation in the world), it is vital that community members have access to information and treatments to curb unnecessary deaths. Vive CPR is proud to announce that we have been approved to distribute naloxone (also known as Narcan) through the California Department of Public Health’s Naloxone Distribution Project! Providing education about opioid overdoses and access to this lifesaving treatment will play a significant role in helping our community. Please contact us for more information about how you can become educated about opioid overdose and obtain naloxone for yourself and/or your organization.
Information about opioid overdoses and Naloxone from the Centers for Disease Control is below:
Provisional data from CDC’s National Center for Health Statistics indicate that there were an estimated 100,306 drug overdose deaths in the United States during 12-month period ending in April 2021, an increase of 28.5% from the 78,056 deaths during the same period the year before.
The new data documents that estimated overdose deaths from opioids increased to 75,673 in the 12-month period ending in April 2021, up from 56,064 the year before. Overdose deaths from synthetic opioids (primarily fentanyl) and psychostimulants such as methamphetamine also increased in the 12-month period ending in April 2021. Cocaine deaths also increased, as did deaths from natural and semi-synthetic opioids (such as prescription pain medication).
The provisional data presented in this visualization include: the reported and predicted (estimated) provisional counts of deaths due to drug overdose occurring nationally and in each jurisdiction; a U.S. map of the percentage changes in provisional drug overdose deaths for the current 12-month ending period compared with the 12-month period ending in the same month of the previous year, by jurisdiction; and the reported and predicted provisional counts of drug overdose deaths involving specific drugs or drug classes occurring nationally and in selected jurisdictions.
What is Naloxone?
Naloxone is a life-saving medication that can reverse an overdose from opioids, including heroin, fentanyl, and prescription opioid medications. Often given as a nasal spray, naloxone is safe and easy to use.
How Does Naloxone Work and How Do You Use It?
Naloxone quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes2 in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.
Naloxone is easy to use and light to carry. There are two forms of naloxone that anyone can use without medical training or authorization: nasal spray or auto-injector.
Why Carry Naloxone?
Naloxone saves lives. Nearly 50,000 people died from an opioid-involved overdose in 2019. One study found that bystanders were present in more than one in three overdoses involving opioids. With the right tools, bystanders can act to prevent overdose deaths. Anyone can carry naloxone, give it to someone experiencing an overdose, and potentially save a life. Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing.
Who Should Carry Naloxone?
If you or someone you know is at increased risk for opioid overdose, especially those struggling with opioid use disorder (OUD), you should carry naloxone and keep it at home. People who are taking high-dose opioid medications (greater or equal to 50 morphine milligram equivalents per day) prescribed by a doctor, people who use opioids and benzodiazepines together, and people who use illicit opioids like heroin should all carry naloxone. Because you can’t use naloxone on yourself, let others know you have it in case you experience an opioid overdose.
Carrying naloxone is no different than carrying an epinephrine auto-injector (commonly known by the brand name EpiPen) for someone with allergies. It simply provides an extra layer of protection for those at a higher risk for overdose.
In nearly 40% of overdose deaths, someone else was present. Having naloxone available allows bystanders to help a fatal overdose and save lives.
Naloxone Is Available in Your State.
Naloxone is available in all 50 states. If you have been prescribed high-dose opioids, talk to your doctor about co-prescribing naloxone. However, in most states, you can get naloxone at your local pharmacy without a prescription. You can also get naloxone from community-based naloxone programs and most syringe services
- Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What To Do If You Think Someone is Overdosing
It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.
- Call 911 Immediately.*
- Administer naloxone, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
*Most states have laws that may protect a person who is overdosing or the person who called for help from legal trouble.
If an emergency happened at your workplace, would you and your staff know what to do? Are your staff trained in accordance with state and OSHA regulations? If not, we can help! Join us for a training and we will show you how to respond confidently and competently. Vive CPR offers CPR and First Aid classes for individuals and businesses of all types in the San Francisco Bay Area, either in our classroom or at your home or office location. We also offer ACLS, BLS, Bloodborne Pathogens, Infant CPR for Parents, and more! Visit www.vivecpr.com for additional information.